Kentucky, 2015Flash Flooding in Kentucky, December 25, 2015
December 25, 2015 · NWS RLX · 3 events in 3 counties and zones
A mesoscale convection system rode east and northeast into eastern Kentucky during Christmas morning. Support for the rain was aided by a stalled out front in southern West Virginia, just south of Charleston, on into southeast Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convection system rode east and northeast into eastern Kentucky during Christmas morning. Support for the rain was aided by a stalled out front in southern West Virginia, just south of Charleston, on into southeast Kentucky. Dew points were near 60 degrees south of the front.
The heaviest rain fell in a narrow corridor affecting portions of Carter, Boyd, and Lawrence Counties. Rain amounts of 1.5 to 2 inches fell in 4 hours from 1000E to 1400E on the 25th. A gauge near Princess in Boyd County measured 1.76 inches. The rain total at Louisa was 1.57 inches.
The poor drainage areas and vulnerable small streams caused minor flash flooding. Roads were blocked. No structural damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 25, 5:46 AM EST, 6 hours 14 minutes earlier.
Area forecast discussion, Dec 25, 5:46 AM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
546 AM EST FRI DEC 25 2015
.SYNOPSIS...
UNSEASONABLE WARM AND HUMID AIRMASS CONTINUES. FRONT NEARLY
STATIONARY IN THE AREA INTO TONIGHT...MOVES NORTH ON
SATURDAY...SOUTH AGAIN LATE SUNDAY...AND THEN NORTH MONDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENTLY IN A RELATIVE WEATHER LULL...BUT THAT WILL BE CHANGING AS
WE HEAD THROUGH OUR CHRISTMAS DAY. A SURFACE WAVE WILL APPROACH FROM
THE SOUTHWEST...ALONG A CURRENTLY DIFFUSE BOUNDARY IN THE VICINITY.
AS THE WAVE APPROACHES...IT SHOULD SHARPEN UP THE BOUNDARY AND SERVE
AS A FOCUS FOR SHOWERS IN THIS ABNORMALLY HUMID AIRMASS. USED A
BLEND OF THE NAM AND WRF NMM...WITH POPS INCREASING OUT OF THE
SOUTHWEST AFTER SUNRISE TODAY. THE SURFACE WAVE SHOULD GENERALLY
CROSS CWA SW-NE...AND EXIT TO THE NORTHEAST TONIGHT. ALL THE
WHILE...THE BOUNDARY SHOULD GRADUALLY LIFT NORTH AS A WARM FRONT. A
SECONDARY WAVE FOLLOWS FAIRLY CLOSE ON ITS HEALS WITH POPS
INCREASING AGAIN LATE TONIGHT. DID TRY TO SHOW A BREAK BETWEEN THE
TWO WAVES BY DROPPING POPS INTO CHANCE RANGE. BEST INSTABILITY TODAY
IS ACROSS THE SOUTH...SO HAVE CHANCE OF SOME THUNDER THERE. WITH ALL
THE CLOUDS ENOUGH INSTABILITY FOR THUNDER DUE TO THERMODYNAMICS WILL
BE HARD TO COME BY...BUT DO HAVE SOME DYNAMICS WITH A 40-50KT 850MB
WIND SPEED MAX NOSING INTO THE SOUTH TODAY AHEAD OF THE SURFACE
WAVE.
QPF-WISE...HAVE HIGHEST AMOUNTS TODAY ACROSS THE AREA THAT HAS
GOTTEN THE LEAST AMOUNT OF RAIN IN THE PREVIOUS DAY OR TWO. THAT
WOULD BE GENERALLY ALONG I-64 AND I-79 ACROSS CENTRAL WV. SO WHILE
HEAVY RAIN IS EXPECTED TODAY...DO NOT FEEL IT NECESSARY TO START THE
FLOOD WATCH EARLIER THAN CURRENTLY SCHEDULED. SHOULD THE BOUNDARY
SET UP NORTH OR SOUTH...WHERE HEAVIER RAIN HAS ALREADY
FALLEN...ADJUSTMENTS MAY BE NEEDED. FOR EXAMPLE...THE GFS DOES POINT
TO THE BOUNDARY A BIT SOUTH...BUT IT IS ON THE SOUTHERN SIDE OF THE
00Z GUIDANCE ENVELOPE. CONCERNS ABOUT WATER DO INCREASE TONIGHT AS
THE SECOND WAVE BRINGS RENEWED SHOWERS...AND BY THAT POINT PRETTY
MUCH THE WHOLE CWA WILL BE QUOTE/UNQUOTE SOGGY.
MINIMAL CHANGES MADE TO TEMPERATURES THROUGH THE PERIOD...CONTINUING
WELL ABOVE NORMAL.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
FRONTAL BOUNDARY LIFTS NORTH AS A WARM FRONT UNDER SOUTH TO
SOUTHWEST FLOW SATURDAY. THIS WIND FLOW WILL BRING ABUNDANT LOW
LEVEL MOISTURE TO THE AREA THROUGH MOST OF THE PERIOD. THE SAME FRONT
THEN PUSHES BACK SEWD ON SUNDAY IN THE WAKE OF A WAVE THAT MOVES
UP THE OHIO VALLEY N OF ITS NAMESAKE RIVER SAT NT TO BRING
ADDITIONAL RAIN SHOWERS TO THE AREA.
MODEL CONSENSUS SUGGEST ROUNDS OF RAIN SHOWERS AFFECTING THE AREA
UNDER UNSETTLED WEATHER. THE NAM SHOWS SFC CAPE VALUES REACHING
1000 J/KG AND PRECIPITABLE WATER AROUND 1.5 INCHES ACROSS THE
SOUTHERN COAL FIELDS SATURDAY...AND DEEP LAYERED SHEAR EXCEEDING
50 KNOTS. CODED THUNDERSTORMS OVER AREAS OF HIGH SFC CAPE.
A FLOOD WATCH CONTINUES IN EFFECT AS REPETITIVE SHOWERS COULD
CAUSE MINOR FLOODING OF STREETS...CREEKS AND LOW LAYING AREAS
THROUGH 09Z SUNDAY.
SEVERE POTENTIAL APPEARS LIMITED DUE TO MODEST WIND SHEAR AND
CAPE.
WENT CLOSER TO THE SUPER BLEND AND THE BLEND OF NATIONAL MODELS
WITH FEW TWEAKS THROUGH THE PERIOD. DESPITE OF A GRADUAL
COOLING...TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE
PERIOD.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE UNSETTLED WX CONTINUES INTO EARLY NEXT WEEK AS THE S PLAINS
SYSTEM EJECTS NE INTO THE UPPER MS VALLEY. THIS WILL BRING ANOTHER
WARM FRONTAL PASSAGE LONG ABOUT MONDAY FOLLOWED BY COLD FRONTAL
PASSAGE TUESDAY. HAVE INCREASED POPS INTO LIKELY/CATEGORICAL FOR THE
ACTUAL COLD FRONT. SOME MODEL DISCREPANCIES REGARDING JUST HOW
ACTIVE THE WARM FRONT IT QPF WISE BETWEEN THE GFS/ECMWF. WE WILL
FINALLY SEE THIS MESS CLEAR OUT OF HERE AFTER TUESDAY WITH COLDER
AIR WORKING IN TO END 2015...THOUGH NOTHING OUT OF THE ORDINARY.
DESPITE THE LAST MINUTE CHILL TO END DECEMBER...THE MONTH WILL
PROBABLY STILL END UP AS THE WARMEST ON RECORD AT SOME OF OUR
CLIMATE SITES.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MESSY FORECAST THROUGH THE TAF PERIOD. ANY DENSE RIVER VALLEY FOG
SHOULD DISSIPATE WITH CIRRUS ON THE INCREASE. HOWEVER...SOME
OBS...LIKE CKB...HAVE BEEN BOUNCING AROUND SO LOW CONFIDENCE ON
EXACT TIMING IN/OUT OF IFR.
THEN ATTENTION TURNS TO RAIN ARRIVING THIS MORNING FROM THE
SOUTHWEST. HAVE SOME IFR VISIBILITIES AND CEILINGS AS A SURFACE
WAVE ORGANIZES A WARM FRONT THAT WILL SLOWLY LIFT NORTH. ALSO
INCLUDED SOME VCTS AND CB AT BKW...BUT MAY NEED ELSEWHERE
EVENTUALLY.
AS THE WAVE MOVES AWAY LATER TODAY INTO TONIGHT...THINGS SHOULD
IMPROVE SOME.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: FOG MAY LINGER OR DISSIPATE DIFFERENT THAN
FORECAST. TIMING ON SHOWERS AND LOWEST FLIGHT CONDITIONS MAY VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 12/25/15
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
CRW CONSISTENCY M M M M M M M M M L L L
HTS CONSISTENCY H H M M M M M M M M M M
BKW CONSISTENCY H M M H M M M M M M L L
EKN CONSISTENCY L L M M H H M M M L L L
PKB CONSISTENCY H H H H H H H H M M M M
CKB CONSISTENCY H H H H H H H M M M L L
AFTER 12Z SATURDAY...
IFR POSSIBLE AT TIMES THROUGH TUESDAY IN ROUNDS OF SHOWERS AND
MOIST AIR/HIGH DECEMBER DEW POINTS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE SATURDAY
NIGHT FOR WVZ005>011-013>020-024>040-046-047.
OH...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE SATURDAY
NIGHT FOR OHZ075-076-083>087.
KY...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE SATURDAY
NIGHT FOR KYZ101>103-105.
VA...FLOOD WATCH FROM 4 PM EST THIS AFTERNOON THROUGH LATE SATURDAY
NIGHT FOR VAZ003-004.
&&
SYNOPSIS...ARJ/MZ
NEAR TERM...MZ
SHORT TERM...ARJ
LONG TERM...30
AVIATION...MZHazardous weather outlook, Dec 25, 2:21 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
221 AM EST FRI DEC 25 2015
KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-260730-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
221 AM EST FRI DEC 25 2015
...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE SATURDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ066-067-260730-
PERRY-MORGAN-
221 AM EST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A POSSIBILITY OF HEAVY RAIN BEGINNING TONIGHT. FLOODING
COULD BECOME A PROBLEM ON SMALL CREEKS AND STREAMS. SHOULD
CONFIDENCE IN HEAVY RAINFALL OCCURRING A FLOOD WATCH MAY BE
NEEDED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PERIODS OF HEAVY RAIN ARE POSSIBLE THIS WEEKEND...AND INTO MONDAY. FLOODING
COULD BECOME A PROBLEM ON SMALL CREEKS AND STREAMS. SHOULD
CONFIDENCE IN HEAVY RAINFALL OCCURRING A FLOOD WATCH MAY BE
NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Dec 25, 10:04 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 AM EST FRI DEC 25 2015
KYZ102-103-105-WVZ005-006-013-251715-
CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...KENOVA...CEREDO...WAYNE...HUNTINGTON...HARTS...
ALUM CREEK...HAMLIN
1004 AM EST FRI DEC 25 2015
SHOWERS...SOME HEAVY...WILL BE MOVING THROUGH LATE THIS
CHRISTMAS MORNING AND MIDDAY. A HALF INCH OF RAIN IS POSSIBLE
IN AN HOUR.
PONDING OF WATER IN THE USUAL POOR DRAINAGE AREAS...RUNOFF FROM
FULL DITCH LINES AND ADJACENT HILLS...MAY CAUSE SOME STREET
FLOODING...AFFECTING TRAVEL. ALLOW EXTRA TRAVEL TIME.
A FLOOD WATCH REMAINS POSTED. IF RAINS PERSIST...MORE SERIOUS
FLOODING MAY DEVELOP.
KTB
Special weather statement, Dec 25, 11:08 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1108 AM EST FRI DEC 25 2015
WVZ008-014>016-018-027>029-251800-
CLAY-CALHOUN-BRAXTON-KANAWHA-ROANE-JACKSON-PUTNAM-GILMER-
1108 AM EST FRI DEC 25 2015
SHOWERS...SOME HEAVY...WILL BE MOVING THROUGH LATE THIS CHRISTMAS
MORNING AND EARLY AFTERNOON. A HALF TO THREE QUARTERS OF AN INCH OF
RAIN IS POSSIBLE IN AN HOUR.
SIGNIFICANT PONDING OF WATER IN THE USUAL POOR DRAINAGE
AREAS...RUNOFF FROM FULL DITCH LINES AND ADJACENT HILLS...MAY CAUSE
SOME STREET FLOODING...AFFECTING TRAVEL. ALLOW EXTRA TRAVEL TIME.
A FLOOD WATCH REMAINS POSTED. IF RAINS PERSIST...MORE SERIOUS
FLOODING MAY DEVELOP.
LAT...LON 3866 8050 3853 8065 3856 8079 3851 8088
3848 8082 3841 8091 3826 8123 3830 8124
3828 8181 3829 8181 3833 8191 3827 8199
3829 8205 3861 8206 3866 8196 3893 8064
3889 8065 3890 8061 3883 8047 3877 8044
TIME...MOT...LOC 1605Z 255DEG 51KT 3850 8168
12Local storm report, Dec 25, 12:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1200 PM EST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLOOD 4 NW CHARLESTON 38.39N 81.68W
12/25/2015 KANAWHA WV 911 CALL CENTER
VEHICLE STUCK IN WATER / WATER RESCUE
&&
EVENT NUMBER RLX1501829
ARBFlash Flood, Carter
- When
- December 25, 12:00 PM EST to 4:00 PM EST
- Where
- Carter County, 0.97 mi ENE of Norton Branch to 3.09 mi N of Leon
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.336, -82.784
Streams such as Williams Creek, Straight Creek, and Glancy Fork overflowed and blocked adjacent roads in the southeastern portion of the county.
Flash Flood, Boyd
- When
- December 25, 12:00 PM EST to 4:00 PM EST
- Where
- Boyd County, Rush to Garner
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 38.330, -82.780
Small streams and runs overflowed on and blocked roads in the southern portion of the county.
Flash Flood, Lawrence
- When
- December 25, 12:00 PM EST to 4:00 PM EST
- Where
- Lawrence County, Webbville to 1 mi SW of Louisa
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.180, -82.870
Streams and poor drainage flooded roads in the northern portion of the county. Route 23 was temporarily blocked by water near Louisa.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Tennessee, December 25 to 26, 20151 death · $553,000 · 18 events
- Flash Flooding and Flooding in Alabama, December 25 to 27, 20151 death · 25 events
- Tornadoes and Flash Flooding in Arkansas, December 25 to 28, 2015$340,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in Mississippi, December 25, 2015$1.3 million · 50 kt wind · 7 events
- Flash Flooding in West Virginia, December 25, 2015$825,000 · 8 events
- Tornado and Flash Flooding in Tennessee, December 25, 2015$60,000 · EF1 · 8 events
- Flash Flooding and Flooding in Kentucky, December 25, 2015$19,000 · 19 events
- Winter Storm in South Dakota, December 25 to 26, 201524 events
- Dense Fog in Virginia, December 25, 201513 events
- Winter Weather in Nebraska, December 25 to 26, 201512 events
- Winter Storm in South Dakota, December 25 to 26, 201510 events
- Flooding in Illinois, December 25 to 31, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607256, 607257, 607258.